Endometriosis UK
34,140 members30,524 posts

Awful acne, endometriosis and I have to avoid the combined pill!

I got diagnosed with endometriosis in December last year after 6 years of me knowing I had it, but doctors telling me I was too young to get tested. I'm now almost 23.

The reason for me writing this post is because I am trying to find something to help my endo but also help my terrible acne. My acne started around a year before I got diagnosed all over my back, breasts and face. The ones on my back are like cysts. It started on a certain pill ( I can't remember which one) and it has never budged since. I've been to a dermatologist a few times and tried a few tablets and creams and nothing seems to work.

I'm also not allowed to be on the combined pill due to aura migraines.

I guess what I'm asking is if anyone else with acne and endo found some sort of magical treatment for both of them?

Any help of advice would be much appreciated. I feel like both my doctor and my dermatologist don't really understand the situation that I'm in.

23 Replies
oldestnewest

It sounds like it was probably caused by androgens in a pill. Can you go on a progesterone only pill that has low androgonic effects?

Reply

They have put me on Cerelle, does that have androgens in?

Reply

All progesterones have androgens since they're derived from testosterone.

Just diffenrt pills have higher effects

Cerelle has high androgenic effects.

Try norluate it has very low ones.

The ones with the lowest come in the combo pill that you can't take.

Reply

Hi. I used to have terrible acne but this was before I was diagnosed with endo. My dermatologist put me on Roaccutane. For me it was a miracle. I don't get anything now. BUT! It's a highly controversial drug with regards to side effects and I'll probably get criticised for posting about it! I can honestly say the only side effect I had was lower back pain.

1 like
Reply

I'm #TeamRoaccutane. Needs managing but miraculous results.

1 like
Reply

I think my dermatologist has recommended this to me. Is that the 4/5 months one?

Reply

Yes. I think I took it for 6 months in total. I had tried everything and this is the only thing that worked. Acne never came back. Odd question to ask but do you have greasy hair?

Reply

I think I'm going to have to try it.. but the side effects terrify me.

Yes, I have to wash it every day or use dry shampoo and wash it every other day!

Reply

Roaccutane stops greasy hair too!! No permanently but I only washed my hair about every 3 days, it was great!! Your dermatologist will start you off on a low dose to see how you get on. So if it's not for you then you can stop. The only things you have to avoid are fragranced products, I used the Simple range and aqueous cream to wash with or soak in a bath of baby oil. Also you must stay out of the sun. Your whole body dries out but the only thing that bothered me was the dry lips, you need a really good lip moisturiser! Sorry if I'm banging on. I don't normally recommend medications but it was a miracle for me. Please don't hesitate to ask if you have any more questions x

Reply

@widge It's so closely managed, with care, you will cope with the side effects. I had two rounds of treatment 4 years apart. One lot over 3 months and the second time half the dose over 6 months. Both times were ok. You just prepare for the cracked lips and dry skin and the beautiful glow that develops after the end of you treatment. My skin look amazing. I can send you some before and after photos if you like. Yes it's a heavy duty drug but it does work.

I'd take it again if needed :)

Reply

The pictures would be amazing, thank you!! I am seeing my dermatologist again on the 22nd April so I'm trying to get as much information as I can before then really. I'm pretty scared of the depression side effects too, as I've suffered from depression before

Reply

No criticism from me...If managed well roacc. has minimal side effects and is a gold standard treatment for acne.

#TeamRoaccutane 😊

Reply

Will message you later re: acne x

1 like
Reply

Thank you!!

Reply

My dermatologist recommended isotretinoin, is this the same as Roaccutane?

Reply

Yes, roaccutane is the Roche brand name. Same drug.

Agree with Gilly11

Prepare for the dryness and focus on the positive stories. Not everyone posts about positive results so trust me, it's worth trying x

1 like
Reply

Widge I was on citalopram whilst taking Roaccutane. Dermatologist didn't have a problem with it. You go for regular check ups anyway so if at any point you feel depressed you can stop taking it. I'm quite weak minded when it comes to meds and side effects but I can honestly say I didn't feel one ounce of anxiety/depression x

Reply

Hi @Widge just a not to say you might find this info useful when dealing with your acne:

Caroline Hirons - my skincare hero

carolinehirons.com/2012/05/...

Dr Sam Bunting - good advice too

Hope you're well and decided to go the roacc/ isotretinoin route x

1 like
Reply

Updated with the correct link but either Dr. Sam or especially Caroline provide great skincare advice.

Reply

Thank you!

1 like
Reply

No problem. I'm currently enjoying spot-free skin and sun in Madeira 🌅

1 like
Reply

Oh I'm so jealous! Hopefully that will be me one day 😂

Reply

It can be. Have faith x

Reply

You may also like...